- August 28, 2010 at 3:39 am
This sounds very similar to what has happened to me. After several surgeries plus radiation (February), I noticed several little black spots on my upper thigh in March. After biopsy…dermatologist at that time told me that if I had been anybody else but a melanoma survivor she wouldn't be worried..it had returned. The spots have multiplied…I now have over 100 from March to August..diagnosed with regional melanoma in April and considered stage IV due to numbers.
In a later response, you mention she will be having chemotherapy. After my recurrence, I was tested for the B-RAF mutation which I did not have so could not participate with that trial and was not accepted for IL-21 because of the size of my lesions (too small). I would have preferred to do one of them as a first option but….
I did temodar (oral chemotherapy) which is less harsh and seems to have a better response (although you never know, everybody is different). It cost $4,000 for week's supply, 90% covered by my husband's private insurance through his company. In Quebec, the government medicare only covers dicarbazine except for rare exceptions. I did only one month since I showed absolutely no response and continued growth, I will now be on the compassionate ipilimumab trial which has finally arrived in Montreal after scans next week. Check to see if this trial is offered in Edmonton…be careful, you DO NOT want the ipi/placebo trial but rather the 'compassionate ipi' where everybody has the opportunity to participate.
Never give up…my oncologist told me that he has had one case similar to mine…patient was on the earlier ipi/placebo trial and fortunately received the 'ipi'…her spots disappeared completely…there is always hope!
I read quite regularly here that Dr. Smylie at the Cross Cancer Institute is wonderful and compassionate! All the best, and if you have any questions please don't hesitate to contact me. Val